- Question from Eilish Belfast: Is there any logic in having your ovaries removed to lower estrogen and stop taking tamoxifen? I am estrogen and HER2 grade 3 positive and am nearing the end of a 1-year course of Herceptin, and would wish to stop taking medication to let my body recover if possible.
- Answers - Patricia A. Ganz, M.D. If you are menstruating, it would be a possibility to do an oophorectomy, which is removal of the ovaries. But you would be put into immediate surgical menopause, which often has more side effects and consequences than taking tamoxifen. The side effects of surgical treatment can include severe hot flashes, vaginal dryness and sexual dysfunction, which are usually much more limited with tamoxifen. In addition, if you're having side effects from tamoxifen, it is a pill and you can stop taking it, but once your ovaries are removed, they cannot be replaced.
The Ask-the-Expert Online Conference called Managing Ongoing Medications featured Patricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answering your questions about staying on track with breast cancer medications you have to take on a regular basis.
Editor's Note: This conference took place in August 2007.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.